Cureus
Metronidazole-Induced Kounis Syndrome Type III Presenting as Acute In-Stent Thrombosis: A Case Report
By Erick R Palma Fierro, Louis F Robles-Fernandes, Nancy L López-Pino and 2 others.
Abstract
Kounis syndrome describes an acute coronary syndrome occurring in association with a hypersensitivity reaction and may present as stent thrombosis in its type III form.We report a 60-year-old man with a history of anterior myocardial infarction treated with percutaneous coronary intervention and stent implantation who developed an intensely pruritic urticarial rash 12 hours after starting oral metronidazole following surgical drainage of an ischiorectal abscess.Peripheral eosinophilia was documented.Forty-eight hours later, he presented with an anterior ST-segment elevation myocardial infarction.Urgent coronary angiography demonstrated critical proximal left anterior descending artery stenosis with grade IV in-stent thrombosis.Manual thromboaspiration followed by percutaneous coronary intervention restored normal epicardial flow.Subsequent immunological evaluation showed persistent eosinophilia and markedly elevated serum immunoglobulin E levels.The urticarial rash progressively resolved after definitive withdrawal of metronidazole.The temporal association between metronidazole exposure, the hypersensitivity reaction, and acute in-stent thrombosis supported the diagnosis of Kounis syndrome type III.This case highlights the importance of recognizing hypersensitivity as a potential contributor to acute stent thrombosis and of addressing both the allergic and coronary components of the syndrome.



